From Hospital to Akathisia

Another day, another migraine day. It’s the way it’s been for over 6 months now, and it’s been getting worse. How does 6 months of migraine get worse? The severity has been worse….much worse.

The new way to log your migraines now is with the “traffic light” system. With a GREEN migraine, yes you have pain and symptoms but you can still do what you need to do. YELLOW means you have limitations as to what you can do. RED means it stops you. You can’t do anything else buy exist with it.

I saw my migraine doctor virtually on Friday, Yes the same doctor who said she can’t do anything else for me and wants me to go to San Diego for treatment, she didn’t mention this during this last appointment. She saw how many RED days (17 in October) I’ve had this past few months and asked if I thought she should admit me for treatment. I reluctantly agreed. I really wish I hadn’t.

I had my Allay Lamp so I didn’t have to have the bright light from the hospital. It helps relieve migraine pain, and it puts out light that I can stand during a migraine. Unfortunately the nurses didn’t seen to understand about the light. Bright lights are not necessary for everything.

I arrived at the hospital just as shifts were changing. It was confusing and very overwhelming. The pain was high and because of COVID-19 everyone has to wear a mask which means I can’t see their face to read lips, it was horrible I was so glad that Stuart was able to stay longer than they said he would be able to. He answered questions for me, which is really hard on me. I’m the patient. I’m the one who needs to know things, but I couldn’t hear well enough to understand what was going on a lot of the time.

The migraine doctor gave orders for me to get DHE shots, only. She didn’t prescribe anything else. I could do that at home! I expected a

DHE (Dihyrdoergotamine) is given with an antiemetic, so you won’t get nauseous. They gave me compazine instead of promethazine (what I normally take). Compazine isn’t just an antiemetic it’s also an antipsychotic. Antipsychotics can cause akathisia. (a state of agitation, distress, and restlessness, you feel like you have to move ALL THE TIME) You may remember a few years ago when I took Latuda I had a terrible time with akathisia. Now if I take any antipsychotic I get akathisia. I am having a helluva time. I cannot be still. On top of it all, I’m having PTSD because of my past experience with this. I can’t do this much longer. I don’t know what to do.

We called my migraine doctor on Monday morning. Stuart talked to the triage nurse and she said she’d send the message to the doctor “Top Priority”. My doctor didn’t call back until today, it’s Wednesday. So I’ve had akathisia since Saturday!! We called my PCP after hours yesterday and Stuart talked with the doctor on call, he called in something that is supposed to help. I’ve had two doses so far and I’m still moving. I

t’s hard to sit still and write this. I’ve started it over many times over the last few days. I have a horrible migraine right now, I can’t walk around with this pounding in my head. I feel like I’m being tortured. I NEED to MOVE, but I can’t because the pain gets worse and I’m dizzy. Stuart is calling my psychiatrist to see what she suggest since she is more used to this class of drugs. I think the drug the doctor put me on last night might be working a little, but with this SEVERE migraine pain I can’t move as much I as NEED to because it makes the pain so much worse. It really is torture.

Cross fingers for me that this medication works. I can’t write any more. I’ll be back after I feel better. xoxo w